In the first module, Psychotropic medication and the heart: Part 1,
we summarised normal ECG, the effect of psychotropic
medication on heart rate, blood pressure and the use of
psychotropic medication in coronary heart disease.
A number of psychotropic medications are known to have
serious cardiac side-effects. These include prolonged QT interval,
which is associated with an increased risk of arrhythmia and sudden
death (Taylor, 2003). Drug-induced
prolonged QT interval change is potentially preventable. However,
clinicians should make patients aware of such risks in order to
gain informed consent for treatment.
While prescribing psychotropic medications, clinicians should
consider predisposing risk factors and drug interactions (Gupta et al, 2007). More recently, attention
has focused on cardiovascular complications reported in association
with clozapine. These include myocarditis and cardiomyopathy, which
in some cases has resulted in sudden cardiac death (Merrill, 2005).
In this module, we will consider the normal conductive system of
the heart, and the effect of psychotropic medication on its
functioning. Furthermore, we will discuss the effects of
psychotropic medication on cardiac rhythm and on cardiac muscle and